Thursday, February 11, 2010
Are your toenails ready for summer?
One of the joys of spring is that the weather permits people to shed their heavy shoes and wear sandals. However, if you suffer from a fungal infection in your toenail(s), exposing your toenails to the public is probably the last thing in the world you’re interested in doing.
If you have a toenail fungus, you know what it looks like, and you don’t like it. Toenails that are infected become dark, thick and crumbly. Quite often, the toenails can reach a point where they are thicker than long. There are other causes of toenail discoloration and thickening, and your doctor may perform tests to confirm a diagnosis of onychomycosis (the medical term for fungal infected toenails).
Fortunately, there are ways to correct and cure the problem, but you need to start the process now. I am aware of no treatment for onychomycosis that will solve the problem overnight. The underlying problems in treating this disease are that first, the fungus that causes the infection is not conveniently located on the surface of the toenail – it is imbedded deep within the toenail. This makes it difficult for topical treatments and home remedies to effectively kill the fungus when they are applied to the surface of the toenail in all but the mildest cases. Second, once the fungus is killed, the toenail does not miraculously return to normal. What has to happen is that the toenail must be replaced by new nail growing out from its base. And since toenails grow slowly (when compared with fingernails), it can take many months for the new, clear, non-infected toenail to replace the infected portion of the toenail.
So, what is the best treatment available? What works? I have found that terbinafine (Lamisil) to be quite effective. It is a pill that is taken once daily for three months. As the medication is taken, it gradually becomes deposited into the toenails and fingernails. There, it can begin eliminating the fungus. What the patient sees is gradually clearing of the nail from the base as new toenail begins to grow. Certainly, any medication taken orally has the potential for side effects, but I have found side effects with terbinafine to be quite infrequent, and they go away when the medication is discontinued. For patients with a history of liver disease, this is not the medication for you. Perhaps the most limiting side effect in the past was the cost. A three month course of treatment used to be upwards of $1200. A few years ago, the medication became available in a generic form. In our area, we have found three pharmacies that offer terbinafine for just $10 for the three month course of treatment!
So, if you are not happy with the appearance of your toenails, or if they are causing discomfort, see your podiatrist. Most likely, there are treatments available that can greatly improve your condition!